Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Topeka, KS

June 26, 2018Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2018, 8:15 PM CDT for Lyon County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 8:15 PM CDT (01:15 UTC)
Expired
Jun 26, 2018, 8:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:18 PM CDTHAIL 15 Ssw Olpe, KSA FEW QUARTER SIZE STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KTOP 270115
SVRTOP
KSC111-270145-
/O.NEW.KTOP.SV.W.0159.180627T0115Z-180627T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
815 PM CDT TUE JUN 26 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lyon County in east central Kansas...

* Until 845 PM CDT.

* At 815 PM CDT, a severe thunderstorm was located near Olpe, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Olpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3817 9630 3828 9636 3829 9633 3832 9615
      3817 9604
TIME...MOT...LOC 0115Z 330DEG 22KT 3824 9620 

HAIL...1.25IN
WIND...60MPH
 
$$

Skow
1 follow-up statement
261 
WWUS53 KTOP 270135
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
835 PM CDT TUE JUN 26 2018

KSC111-270145-
/O.EXP.KTOP.SV.W.0159.000000T0000Z-180627T0145Z/
Lyon-
835 PM CDT TUE JUN 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON COUNTY WILL
EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3817 9630 3828 9636 3829 9633 3832 9615
      3817 9604
TIME...MOT...LOC 0135Z 330DEG 22KT 3814 9613 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:29 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 26, 6:29 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
629 PM CDT Tue Jun 26 2018

.MESOSCALE DISCUSSION...
Issued at 346 PM CDT Tue Jun 26 2018

Per 19Z surface observations, a quasi-stationary, zonally-oriented
boundary is present in east-central Kansas, extending approximately
from Morris County to extreme southern Douglas County. Clusters of
storms developed earlier in response to weak isentropic ascent and
have moved/evolved east and south of the forecast area. In their
wake, at least partial boundary-layer recovery has taken place along
and south of the aforementioned diffuse boundary, where cumulus
fields are becoming increasingly agitated. Moreover, differential
heating peripheral to cirrus-cloud canopies/anvil accompanying these
convective clusters may also be providing a slight boost to ascent
over the region of agitated cumulus, and these factors may
facilitate deep-convective initiation in the next couple of hours
across east-central Kansas. Surface dewpoints in the lower 70s
combined with adequate insolation, coupled with steep midlevel lapse
rates, are supporting SBCAPE of 3500-4000 J/kg on the warm/moist
side of the boundary, which could foster a conditional risk for
intense updrafts/downdrafts. Damaging wind gusts and large hail will
be the primary concerns with this activity which will move
southeast/south into the evening hours. As a result, the Severe
Thunderstorm Watch has been extended in time for portions of east-
central Kansas. Boundary-parallel cloud-layer mean winds will tend
to foster a quick transition from any separated updraft structures
to convective clusters/line segments as cold pools eventually
congeal. However, given the potential for intense convective-scale
vertical accelerations with the rich moisture in the boundary layer,
the potential for a tornado or two cannot be entirely ruled out.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 323 PM CDT Tue Jun 26 2018

For tonight, as nocturnal cooling begins to stabilize the boundary
layer, a veered LLJ on the order of 35kts could support some
backbuilding propagation of the cluster of storms, maintaining at
least some potential for convection across the SE portion of the CWA
through the evening. Otherwise, skies should experience a gradual
clearing trend during the overnight hours, with low temperatures in
the upper 60s to lower 70s across the CWA. Given the clearing skies
and light winds, ample moisture, and areas of recent precipitation,
some fog potential could exist. However, confidence in fog potential
is not sufficiently significant to include mention in the forecast
at this time -- owing to some uncertainty in clearing trends and
nocturnal temperature reductions.

For tomorrow, subsidence associated with differential anticyclonic
vorticity advection downstream of a building upper ridge will
support generally sunny skies across the region. Moderate
southerly/southeasterly winds at the surface will maintain rich Gulf
moisture across the CWA amid warm surface temperatures ranging from
94-100 F. This combination of warm, humid air will yield heat
indices of 100-107F. The Heat Advisory remains in effect starting at
18Z Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 323 PM CDT Tue Jun 26 2018

Wednesday night through Friday, an amplified upper level ridge across
the southern and central plains will slowly shift east into the
central and southern MS river valley. An upper level trough will
move onshore across the Pacific northwest and will translate east
into the central Rockies by 00Z SAT. Any thunderstorms will remain
well north of the CWA across the northern plains and upper Midwest.
Expect hot and humid conditions. High Thursday will reach the upper
90s across the southeast counties to around 105 degrees across the
central and southwest counties. Deeper mixing across the central and
western counties of the CWA will allow dewpoints to mix down into
the upper 50s to lower 60s during the afternoon hours. The PBL will
not mix as deep in the eastern counties, allowing  dewpoints to
remain in the mid 60s to lower 70s through the afternoon hours.
Overall, heat indices will range from 104 degrees across the western
counties to near 110 across portions of northeast and east central
KS. The eastern counties of the CWA may need to be upgraded to an
excessive heat warning Thursday afternoon.

Friday will be another hot and humid day, the center of the upper
ridge axis will pass east of the CWA into the mid MS river valley.
High temperatures may be a few degrees cooler with upper 90s to
around 102 degrees. Heat indices will continue to run from 102
degrees across the far western counties of the CWA to around 107
degrees across east central KS.

I will continue with the current heat advisory from Noon Wednesday
afternoon through Friday evening.

Saturday through Sunday, The upper trough across the central Rockies
will move east into the northern and central plains. Low-level CAA
across the northern plains will cause a surface front to push south
across the CWA late Saturday afternoon into Saturday night. The
combination of surface convergence along the front combined with
larger scale ascent ahead of the H5 trough will cause scattered
showers and thunderstorms to develop late Saturday afternoon across
north central KS, then across the remainder of the CWA through the
evening hours. The mid level winds increase to 30 to 40 KTS along
the southern periphery of the H5 trough, therefore the 0-6KM
effective shear may increase above 30 KTS. There will continue to be
deep moisture transport northward ahead of the front, so deep
moisture and steep mid-level lapse rates will provide enough
instability for strong to severe thunderstorms given the increase in
0-6KM shear. Through the evening hours, the scattered storms will
probably congeal into a line of storms or convective complex and
will move across the remainder of the CWA. The storms should move
out of the CWA during the morning hours of Sunday. Highs on Sunday,
behind the front, will be slightly cooler with mid to upper 80s

Sunday night through Monday night, The upper level flow will be
zonal across the northern and central plains. A lee trough will
deepen across the central high plains late Sunday afternoon. Deeper
moisture will advect northwest into eastern CO and western KS where
upslope flow will cause thunderstorms to develop. These storms will
congeal into an MCS and move east across central or northern KS.
There still remains much uncertainty to where the MCS will develop,
MCS maintenance and how it will track across central and northern
KS. If the remnants of an MCS moves east across the CWA Monday
morning, there will be at least a chance for showers and
thunderstorms. An outflow boundary may extend east to west across
the CWA during Monday and thunderstorms may re-develop along the
outflow boundary during the afternoon and evening hours. Another MCS
may develop across northwest KS, western NE and southeast WY Monday
afternoon and evening, but this MCS may track north of the CWA.

Tuesday, an upper level ridge will amplify across the central
plains, which will bring back the heat. Highs on Tuesday will reach
he lower to mid 90s and possibly warmer if the ECMWF model
verifies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 622 PM CDT Tue Jun 26 2018

VFR continues through forecast period. Convective debris in the
form of high clouds will linger over terminals as scattered TSRA
this evening forms near a boundary in south central Kansas.
Inverted sfc trough shifts eastward, backing light winds towards
the east and eventually northeast by late afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Wednesday to 10 PM CDT Friday for
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

MESOSCALE...Bunker/Cohen
SHORT TERM...Bunker/Cohen
LONG TERM...Gargan
AVIATION...Prieto
Hazardous weather outlook, Jun 26, 6:31 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
631 PM CDT Tue Jun 26 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-272345-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
631 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this evening for areas
generally near and south of Interstate 35. Gusty winds and small
hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon heat indices of 100 to 108 degrees are expected for
most locations from Wednesday through Friday and may persist into
Saturday. A Heat Advisory is in effect from Wednesday afternoon
through Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 26, 6:29 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 PM CDT TUE JUN 26 2018

KSZ058-059-270000-
Coffey-Anderson-
629 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES UNTIL 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westphalia, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Garnett and Westphalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 9507 3811 9508 3809 9559 3828 9561
      3836 9507 3826 9506
TIME...MOT...LOC 2329Z 263DEG 31KT 3821 9548

Skow
Special weather statement, Jun 26, 8:01 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
801 PM CDT TUE JUN 26 2018

KSZ054-058-270130-
Coffey-Lyon-
801 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEY AND SOUTHERN LYON
COUNTIES UNTIL 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Olpe, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington, Olpe, New Strawn, Gridley and John Redmond Reservoir.

This includes Kansas Turnpike between mile markers 117 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3817 9596 3817 9636 3836 9635 3825 9559
      3804 9572 3804 9596
TIME...MOT...LOC 0101Z 308DEG 21KT 3825 9625

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:08 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon37 min
Jun 26, 7:33 PM CDTAreal Flood AdvisoryTOPAnderson3 hr
Jun 26, 7:36 PM CDTAreal Flood AdvisoryTOPCoffey3 hr
Jun 26, 8:01 PM CDTSpecial Weather StatementTOPCoffey29 min
Jun 26, 8:10 PM CDTAreal Flood AdvisoryTOPCoffey3 hr
Jun 26, 9:07 PM CDTAreal Flood AdvisoryTOPLyon3 hr
Jun 27, 12:13 PM CDTExcessive Heat WarningTOPAnderson, Brown, Douglas, Franklin, Geary, Jackson and 7 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.